West Virginia, 2002

Hail and Damaging Winds in West Virginia, May 2, 2002

May 2, 2002 · NWS RLX · 3 events in 1 county or zone

After receiving reports of a possible tornado, the National Weather Service conducted a survey around Coal City, with the help of the local fire department. No evidence of a tornado was found, just a few fallen trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$21,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

After receiving reports of a possible tornado, the National Weather Service conducted a survey around Coal City, with the help of the local fire department. No evidence of a tornado was found, just a few fallen trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 1, 8:02 PM EST, 4 hours 13 minutes earlier.

Area forecast discussion, May 1, 8:02 PM EST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
902 PM EDT WED MAY 1 2002

DROPPING ONE WATCH AND ADDING ANOTHER.  ONE OF THOSE
SUPERCELLS...PARTICULARLY THE SECOND ONE...JUST MIGHT CLIP OUR SW VA
COUNTIES.  WHILE I AM AT IT...GOING TO TWEAK LOWS A BIT AS WELL.
EVERYTHING ELSE WILL REMAIN THE SAME.

.RLX...
WV...NONE.
VA...SEVERE THUNDERSTORM WATCH 198 UNTIL 05Z FOR VAZ003-004.
KY...NONE.
OH...NONE.

.END/ CL

In the hours before

Special weather statement, May 2, 12:04 AM EST, 11 minutes before
VAZ003-004-020530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
104 AM EDT THU MAY 2 2002

THE TORNADO WATCH THAT WAS ISSUED EARLIER WEDNESDAY EVENING HAS BEEN
ALLOWED TO EXPIRE.  SHOWERS AND THUNDERSTORMS ARE STILL POSSIBLE
DURING THE OVERNIGHT HOURS...BUT AT THIS TIME THE SHOWERS AND
THUNDERSTORMS HAVE COME TO AN END.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Local storm report, May 2, 12:11 AM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
111 AM EDT THU MAY 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0055 AM    THORNVILLE                OHIO   1.00 INCH HAIL
05/02/02   PERRY                          REPORTED BY
SPOTTER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Raleigh

When
May 2, 12:15 AM EST
Where
Raleigh County, Coal City
Measured
1 in hail
Reported by
NWS STORM SURVEY
Coordinates
37.683, -81.217

Thunderstorm Wind, Raleigh

When
May 2, 12:20 AM EST
Where
Raleigh County, Coal City
Measured
50 kt (58 mph)
Property damage
$1,000
Reported by
NWS STORM SURVEY
Coordinates
37.683, -81.217

Trees were blown down along Lynwinn Road.

Thunderstorm Wind, Raleigh

When
May 2, 12:25 AM EST
Where
Raleigh County, Ghent
Injuries
1 direct, 0 indirect
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
37.617, -81.117

A north bound tracker trailer, with about 1000 pounds of cargo, hit a cross wind on the West Virginia Turnpike. The wind was associated with the same thunderstorm complex that moved through Coal City. The wind forced the truck off the left passing lane, and into the sloping medium. The truck overturned, slightly injuring the driver.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2002Every state in 2002This day in weather historyWarnings in West Virginia, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5291635, 5291636, 5291709.